From Vancouver, British Columbia, Canada:
I am a type 2 diabetic who came down with a serious case of DKA. While in the hospital, they switched me from Humulin NPH to a 30/70 premix and put me on a sliding scale for "R." I don't know if it is NovoRapid or Humulin Regular. I have pretty much stabilized my morning and before lunch blood sugars between 4 mmol/L [72 mg/dl] and 7 mmol/L [126 mg/dl]. Most of my nighttime blood sugars are in that same range. I don't often snack and have hypoglycemia about 40% of the time. But, my pre-supper blood sugars are really high, between 13 mmol/L [234 mg/dl] and 20 mmol/L [360 mg/dl]. I end up taking five to 15 units of "R" insulin before I eat. This is after having no snack. My lunchtime is around 12 p.m. and supper is at 5 p.m. so there is about a five hour gap between meals. I don't understand this increase. Do you have any idea what is happening and why? How can I resolve this?
You are having a lot of hypoglycemia if you are having lows 40% of the time. I would also suggest you may be better served by not using a commercial mix of insulin. For instance, you may need to take rapid acting insulin at lunch, but not use as much basal insulin. At least you could mix them if you gave at the same time. I would suggest you talk with your physician about these findings and see if they can't help you make some changes. For most of my patients who can mix insulin, I prefer not to have them used pre-mixed insulins. Rather, the amount of each component should be determined separately.
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.